CBS' New Schedule: A Calculated Risk
At CBS, the new school is the old school, reimagined.
That's why hits such as CSI and Criminal Minds feel fresh and familiar at the same time: traditional cops 'n' robbers stories centered on older stars, gussied up with new camera techniques and explicit violence. (In honor of their achievement, let me present this way-cool collection of David Caruso one-liners).
Which also is why the network's fall schedule, announced today, seems so unusual. Because CBS, among the Big Three networks, is taking the largest chances.
A series adapted from British television starring a singing, aspiring Las Vegas casino owner. A drama centered on a Hispanic family which owns rum and sugar companies in South Florida. A comedy about geeky physics geniuses who lust after a lovely neighbor. A romantic thriller about a private eye who just happens to be a vampire (at left).
In a TV universe where the big hits are crime dramas, relationship dramas and American Idol, it's a gamble of serious proportions. CBS has often claimed to not be your parents network anymore; this new crop of shows, if they even come close to working, might actually turn that boast to reality. See for yourself by clicking here.
The talent combinations are the most intriguing. Tony winner Hugh Jackman executive produces and co-stars in Viva Laughlin, an Americanized revamp of the BBC's Viva Blackpool. Jimmy Smits and Hector Elizondo head the Cuban family at the heart of Cane (at least they're not in the drug trade -- one stereotype dodged), a series executive produced by the guy who created American Dreams.
Matrix producer Joel Silver pulled together the vampire P.I. drama Moonlight. And Chuck Lorre, creator of Two and Half Men, came up with the lusting geniuses sitcom Big Bang Theory -- which will be a success in my book if it only gives a season's worth of work to former Roseanne co-star Johnny Galecki.
There's also a midseason game show starring -- gasp! -- Drew Carey. And a midseason drama about wife-swapping couples set in the 70s, Swingtown. And a remake Lord of the Flies with 40 kids aged 8 to 15 rebuilding a New Mexico town that died in the 19th century, dubbed, Kid Nation.
Okaay. This is definitely not my momma's CBS.
Losers in this new schedule included promising newcomer Jericho, which never recovered from its two-month midseason break, The Class and Close to Home. Seinfeld alum Julia Louis Dreyfus' New Adventures of Old Christine is coming back in midseason for just 13 episodes, along with The Amazing Race.
CBS has always had the smartest programmers in the biz. And if they pull off a big hit with a field of newcomers this eclectic, they will have proved it beyond any doubt.
Here's the schedule -- new stuff in bold.
8:00-8:30 PM HOW I MET YOUR MOTHER
8:30-9:00 PM THE BIG BANG THEORY (N)
9:00-9:30 PM TWO AND A HALF MEN
9:30-10:00 PM RULES OF ENGAGEMENT
10:00-11:00 PM CSI: MIAMI
8:00-9:00 PM NCIS
9:00-10:00 PM THE UNIT
10:00-11:00 PM CANE (N)
8:00-9:00 PM KID NATION (N)
9:00-10:00 PM CRIMINAL MINDS
10:00-11:00 PM CSI: NY
8:00-9:00 PM SURVIVOR
9:00-10:00 PM CSI: CRIME SCENE INVESTIGATION
10:00-11:00 PM WITHOUT A TRACE (NT)
8:00-9:00 PM GHOST WHISPERER
9:00-10:00 PM MOONLIGHT (N)
10:00-11:00 PM NUMB3RS
8:00-9:00 PM CRIMETIME SATURDAY
9:00-10:00 PM CRIMETIME SATURDAY
10:00-11:00 PM 48 HOURS: MYSTERY
7:00-8:00 PM 60 MINUTES
8:00-9:00 PM VIVA LAUGHLIN (N)
9:00-10:00 PM COLD CASE
10:00-11:00 PM SHARK (NT)